Format

Send to

Choose Destination
Dis Colon Rectum. 2008 Oct;51(10):1570-3. doi: 10.1007/s10350-008-9218-3. Epub 2008 Feb 26.

Nicorandil-induced colonic ulceration: a new cause of colonic ulceration. Report of four cases.

Author information

1
Department of Surgical Gastroenterology, Gartnavel General Hospital, Glasgow, Scotland, United Kingdom. mohtiti@hotmail.com

Abstract

PURPOSE:

Nicorandil is a widely used third-line treatment for ischemic heart disease. It can be associated with the development of stomatitis and oro-anal ulceration. The current report suggests an association between nicorandil and the development of colonic ulceration, both in isolation and in combination with anal ulceration.

METHODS:

This is a case report of four patients with new onset lower gastrointestinal symptoms. All had a history of ischemic heart disease and angina. All were taking several cardiac medications, including nicorandil.

RESULTS:

Four patients (3 men) were investigated. Colonoscopy revealed both solitary and multiple colonic ulcers. Pathology showed acute nonspecific inflammation. Two patients also displayed concomitant anal ulceration. Nicorandil therapy was stopped in all patients. No other active treatment was offered. All patients became asymptomatic within six weeks of cessation of nicorandil therapy with resolution of the anal and colonic ulceration.

CONCLUSION:

Nicorandil may induce colonic ulceration and should be considered in the differential diagnosis of idiopathic colonic ulceration in appropriate patients.

PMID:
18299928
DOI:
10.1007/s10350-008-9218-3
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center